Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 14, 2021, 5:47 PM MDT for Bent County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 5:47 PM MDT (23:47 UTC)
- Expired
- May 14, 2021, 6:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Pueblo, CO
County Bent County, CO
The radar
The Pueblo radar (KPUX), 151 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642
WWUS85 KPUB 142347
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
547 PM MDT Fri May 14 2021
COZ097>099-150030-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
547 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...NORTH
CENTRAL BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 630 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Two Buttes Reservoir, or 29 miles northwest of
Springfield, moving east at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Two Buttes Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3745 10274 3761 10295 3776 10312 3806 10282
3770 10233
TIME...MOT...LOC 2347Z 251DEG 13KT 3773 10298
$$
KTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 14, 4:00 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 14, 4:00 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 400 PM MDT Fri May 14 2021 .UPDATE... Issued at 358 PM MDT Fri May 14 2021 Quick update to the grids due to Severe Watch issuance, in effect until 10 PM tonight. Storms will track to the east southeast across the plains through the evening. Main threats will be wind gusts of 60-70 mph and hail up to 2 inches in diameter. Moore && .SHORT TERM...(This evening through Saturday) Issued at 339 PM MDT Fri May 14 2021 Main Forecast Concerns/Challenges 1) Severe weather across the eastern plains this evening 2) Another round of severe weather for Saturday from the eastern mts to the Kansas border 3) Spotty critical fire weather conditions for the high valleys Currently...A ridge of high pressure resides across the area, while another low trough is beginning to gather strength along the West Coast. Convection has fired off the higher terrain of the Rampart Range/Palmer Divide as well as the Raton Mesa, and storms were moving to the east at around 20 mph. As of 2 pm temps have warmed into the 70s for most locations, while gusty westerly winds have produced spotty critical fire weather conditions in the San Luis Valley as well as the Upper Arkansas River Valley. The upper ridge will remain across the area over the next 24 hrs, with multiple disturbances in the westerly flow aloft. These ripples provide the lift and dynamics for a lee cyclone to develop just east of the mts, swinging surface flow around to a more easterly direction and drawing more llvl moisture back into eastern CO and towards the eastern mountains. East flow at the sfc, and westerly flow aloft, points to 0-6km bulk shear of 30-40 kts. This scenario was in place today, and is expected to repeat for tomorrow. Tonight...Thunderstorm activity is expected to track east-southeast across northern El Paso County, Crowley, Kiowa, Bent and Prowers counties this evening through 9 pm, before activity diminishes. Main threats will be wind gusts up to 60-70 mph and large hail up to 2 inches in diameter. Isolated activity over the Raton Mesa will move east as well across Las Animas and Baca counties, but wind and hail potential from those storms seem to be less. Outflow from these storms will push moist air back to the west, adding to the moisture pool on tap for tomorrow. Expect overnight low temps in the 30s to around 40F for the high valleys, and in the 40s to around 50F for the plains. Tomorrow...Similar set up with 1000-1500 j/kg CAPE along the I-25 Corridor, and over 1500 j/kg across the far eastern plains between noon and 3 pm. SPC has painted the eastern mts and east within the Marginal risk area for severe weather, and the I-25 Corridor and east within the Slight. Once again the main threats will be possible wind gusts of 60-70 mph as well as hail up to 2 inches in diameter. Plan on a mild morning, with convection quickly developing and tapping into available moisture from noon onward. Max temps tomorrow are forecast to again climb into the 70s for most locations. Another concern will be the spotty critical fire weather conditions that will likely occur for portions of the San Luis Valley and Upper Arkansas River Valley. Gusty westerly winds and low relative humidity values will create these critical conditions, but do not feel they will be widespread enough to warrant any fire weather highlight. Moore .LONG TERM...(Saturday night through Friday) Issued at 339 PM MDT Fri May 14 2021 ...An active weather pattern continues through the middle of next week... Saturday night-Sunday night...Modest westerly flow aloft across the region Saturday night becomes more southwest through the day Sunday ahead of a large upper low digging into the Great Basin. Ongoing convection across the eastern plains Saturday afternoon and evening likely sends a resurgence of low level moisture back across the plains, with some morning low clouds possible with low level easterly flow at the surface. With dew pts progged in the mid 40s to mid 50s across the plains and capes of 1000-2000 j/kg across the plains, there remains the potential for strong to severe storms across the plains, especially later in the afternoon and evening hours, as a minor embedded wave helps to develop storms across the central and into the eastern mountains. This convection looks to move across the I-25 Corridor through the afternoon and into the more unstable atmosphere across the plains through the late afternoon and evening. The main limiting factor for widespread severe storms looks to be marginal shear values of 20-25kts, however, can't rule out one or two storms producing hail to the size of quarters and gusty out flow winds. With the increased low level moisture in place, locally heavy rainfall will also be possible, and will need to monitor area burn scars for the potential for flash flooding. Again, best chances of afternoon showers and thunderstorms remains across the central into the eastern mountains, with storms continuing across the eastern plains through the evening hours and another resurgence of low level moisture pushing back across the plains again Sunday night. Temperatures across the region look to be around seasonal levels on Sunday, with highs in the 70s across the lower elevations and mainly 50s and 60s across the higher terrain. Monday-Wednesday...A cooler and unsettled weather pattern remains in the offing, as the upper low carving out across the Great Basin remains progged to slowly lift out across the Rockies through Wednesday. While there remains some differences in timing and location of the system, models remain consistent of moist southerly flow aloft interacting with moist easterly low level flow across the eastern plains, to support fairly widespread periods of moderate to heavy stratiform rain, along with some embedded thunderstorms through this period. With the generally weak southerly flow aloft and the potential for storm training, the threat of locally heavy rainfall and possible flash flooding on area burn scars continues through the period. Temperatures through this period look to be at to slightly cooler than seasonal levels, though snow levels are expected to remain relatively high, above 10,000 feet. Thursday-Friday...Warmer and drier weather looks to return as deep southwest flow progged to develop across the region ahead of another system digging into the Great Basin. There looks to be enough residual moisture to support isolated to scattered afternoon convection across the higher terrain, though convection would be trending to more high based. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 339 PM MDT Fri May 14 2021 VFR conditions anticipated across much of the forecast area over the next 24 hrs. There is a chance for thunderstorm activity this aftn and early eve, lasting through 03-04z. Main threat areas will be the Palmer Divide and to the southeast across the far eastern plains, which would affect KCOS with gusty erratic winds and potential vsby/cig reductions. KPUB will likely only experience N-NE outflow. Another round of convection from the I-25 Corridor and eastward expected beginning after 18z Sat. KALS - VFR conditions next 24 hours. Gusty west winds to 25 kts possible through 02z. KCOS - VFR conditions likely next 24 hours. Gusty north winds to 25 kts possible through 03z. KPUB - VFR conditions next 24 hours. Gusty northeast winds to 25 kts possible through 04z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOORE SHORT TERM...MOORE LONG TERM...MW AVIATION...MOORE
Hazardous weather outlook, May 14, 1:59 PM MDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 159 PM MDT Fri May 14 2021 COZ058>089-093>099-150900- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 159 PM MDT Fri May 14 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are expected over Saguache County into the San Luis Valley due to gusty winds and low humidity values. Scattered strong to severe thunderstorms are forecast east of a line stretching from Colorado Springs to Kim. Initial storms over the Palmer Divide will see primarily a wind risk. As storms move east into a more favorable environment, large hail will also be a storm risk. Storms over the Palmer Divide will spread east southeast, and further storm development is expected by 3 PM over Prowers and Baca Counties. Winds could gust in excess of 60 mph, and hail up to 2 inches in diameter may be possible with stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe storms will also be possible Saturday and Sunday, with primary risks being large hail, damaging winds and locally heavy rainfall. Additionally, a brief tornado on Saturday cannot be ruled out. On Sunday, heavy rain will be more of a concern over the southeast mountains and plains, with burn scar flash flooding will be a primary risk. Scattered to numerous showers and thunderstorms will spread across southern Colorado for Monday and Tuesday. Locally heavy rainfall, small hail and gusty outflow winds will be possible both days with some light snow accumulations possible above 10000 feet. Burn scar flash flooding will be elevated these days. Afternoon and evening showers and thunderstorms will be possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening east of a line stretching from Colorado Springs to Kim. 27/23
In the hours before
Special weather statement, May 14, 3:59 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
359 PM MDT Fri May 14 2021
COZ094-099-142230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
359 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 430 PM MDT...
At 359 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Kim to 9 miles southeast of
Campo. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Campo and Kim.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3719 10345 3737 10315 3713 10234 3700 10218
3700 10338
TIME...MOT...LOC 2159Z 268DEG 25KT 3721 10322 3699 10248
CohenSpecial weather statement, May 14, 4:16 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT Fri May 14 2021
COZ093-142300-
La Junta Vicinity/Otero County CO-
416 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 500 PM
MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timpas, or 22 miles southwest of La Junta, moving northeast at 30
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
La Junta, North La Junta, Rocky Ford, Swink and Timpas.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3779 10397 3798 10385 3814 10355 3782 10343
3767 10393
TIME...MOT...LOC 2216Z 242DEG 25KT 3777 10386
CohenSpecial weather statement, May 14, 4:32 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Pueblo CO 432 PM MDT Fri May 14 2021 COZ094-099-142315- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 432 PM MDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 515 PM MDT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Campo, or 21 miles northwest of Boise City, moving northeast at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springfield, Pritchett, Vilas and Campo. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3762 10313 3728 10217 3699 10243 3700 10314 TIME...MOT...LOC 2231Z 218DEG 9KT 3702 10268 KT
Special weather statement, May 14, 4:41 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
441 PM MDT Fri May 14 2021
COZ094-097-099-142315-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
441 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA...EAST CENTRAL
LAS ANIMAS AND SOUTH CENTRAL BENT COUNTIES UNTIL 515 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kim, or 36 miles south of North La Junta, moving
northeast at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Baca,
east central Las Animas and south central Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3733 10315 3742 10332 3755 10349 3764 10339
3765 10316 3763 10292
TIME...MOT...LOC 2240Z 221DEG 15KT 3748 10329
KTSpecial weather statement, May 14, 5:20 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Pueblo CO 520 PM MDT Fri May 14 2021 COZ085-086-142345- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 520 PM MDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO... NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 545 PM MDT... At 519 PM MDT, Doppler radar was tracking a strong thunderstorm near Hanover, or 27 miles northeast of Pueblo, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern El Paso, northwestern Crowley and northeastern Pueblo Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3866 10405 3842 10405 3858 10444 3867 10440 TIME...MOT...LOC 2319Z 282DEG 23KT 3861 10434 Cohen
Special weather statement, May 14, 5:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
547 PM MDT Fri May 14 2021
COZ097>099-150030-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
547 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...NORTH
CENTRAL BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 630 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Two Buttes Reservoir, or 29 miles northwest of
Springfield, moving east at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Two Buttes Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3745 10274 3761 10295 3776 10312 3806 10282
3770 10233
TIME...MOT...LOC 2347Z 251DEG 13KT 3773 10298
KTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:36 PM MDT | Special Weather Statement | PUB | Las Animas | 39 min |
| May 14, 2:39 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| May 14, 3:05 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| May 14, 3:15 PM MDT | Special Weather Statement | PUB | El Paso | 15 min |
| May 14, 3:28 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| May 14, 3:59 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| May 14, 4:16 PM MDT | Special Weather Statement | PUB | Otero | 44 min |
| May 14, 4:32 PM MDT | Special Weather Statement | PUB | Baca | 43 min |
| May 14, 4:41 PM MDT | Special Weather Statement | PUB | Bent | 34 min |
| May 14, 4:46 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Prowers | 59 min |
| May 14, 4:47 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 58 min |
| May 14, 5:20 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| May 14, 5:51 PM MDT | Special Weather Statement | PUB | Crowley | 24 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.